Wisconsin, 2019Flood in Wisconsin, April 18 to 26, 2019
April 18 to 26, 2019 · NWS MKX · 1 event in 1 county or zone
Significant snow melt over northern WI and some rainfall led to major flood stage on the WI River at Portage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant snow melt over northern WI and some rainfall led to major flood stage on the WI River at Portage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 18, 3:00 PM CST, 30 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
400 PM CDT Thu Apr 18 2019
.SHORT TERM...
Tonight And Friday...Forecast Confidence Is High.
Patchy drizzle will continue into the early evening within the
moist and cyclonic low level flow with a clearing trend late.
A 120 kt nly jet stream over the high plains will dig an upper
trough into the lower MS River Valley with a developing sfc low
from the lower MS River Valley into the Ohio River Valley. The
upper trough and low pressure area will then slowly move ewd
through the day.
Over srn WI, brisk nly winds will maintain cold and dry air
advection tnt with a clearing trend. Wind gusts of 35-40 mph are
expected near Lake MI. The nly winds will remain fairly breezy on
Fri due to mixing and the pressure gradient btwn the sfc ridge
approaching from the west and the low over the Ohio River Valley.
Some high clouds will linger over se WI Fri AM but overall mostly
sunny skies elsewhere.
Friday Night Through Saturday Night...Forecast Confidence Is
High.
Models are in good agreement with an axis of high pressure passing
slowly southeast through the region during this period. This
should bring dry conditions to the area. Low relative humidity
values down to around 25 percent are expected Saturday, with
modest north winds. Mild temperatures are expected Saturday, with
60s well inland. 50s are expected near the lake with north to
northeast winds. Warm air advection kicking in Saturday night
should bring milder lows into the area.
.LONG TERM...
Sunday Through Monday Night...Forecast Confidence Is Medium.
Warm air advection continuing into Sunday should lead to warm
highs into the 70s inland, though areas near the lake will be
cooler with a lake breeze. Winds may also turn northeast toward
Sheboygan and Port Washington, as the inverted trough possibly
slides south through the area. Some uncertainty with this, as the
12Z GFS/NAM/Canadian are quicker with bringing this south through
the area than the 12Z ECMWF. In fact, the ECMWF takes low pressure
east through southern Wisconsin Monday, with the other models
pushing this system southward Sunday night. There is some 850 mb
convergence that lingers in the area Monday into Monday night on
these models as well. Thus, left blended model PoPs as is for
later Sunday into Monday night, mainly for showers.
Tuesday Through Thursday...Forecast Confidence Is Low.
More uncertainty in this period, as the GFS brings low pressure
east through northern Illinois during this period. The Canadian is
further south and brushes the area with showers, and the ECMWF is
totally dry with high pressure. So, kept blended model PoPs going
for now. Temperatures should remain mild inland, with cooler
readings most days near the lake with onshore winds.
&&
.AVIATION(21Z TAF UPDATES)...
Cigs of 1-3 kft feet over srn WI this afternoon and evening.
Patchy drizzle will continue into the early evening. Skies will
clear from north to south late this evening into Fri AM. Brisk nly
winds for srn WI tnt-Fri especially over far ern WI with wind
gusts of 30-35 kts expected there.
&&
.MARINE...
A Gale Warning is in effect from 06Z Fri until 00Z Sat for the
srn half of Lake MI and for the nearshore waters from Port
Washington to Winthrop Harbor IL. A Small Craft Advisory is in
effect from Port Washington to Sheboygan during this time. Brisk
nly winds and high waves are expected due to low pressure tracking
across the Ohio River Valley and high pressure slowly approaching
from the Great Plains. A Small Craft Advisory will likely be
needed after the Gale Warning expires for the remainder of Fri nt
and for much of Sat. Brisk nly winds and high waves will continue
at this time.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning from 1 AM to 7 PM CDT Friday for LMZ080-644>646-669-
671-673-675-777-779-870-872-874-876-878.
Small Craft Advisory from 1 AM to 7 PM CDT Friday for LMZ643.
&&
Tonight/Friday and Aviation/Marine...Wood
Friday Night through Thursday...GehringHazardous weather outlook, Apr 18, 2:42 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
342 PM CDT Thu Apr 18 2019
WIZ046-047-051-052-056>060-062>072-192045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
342 PM CDT Thu Apr 18 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-192045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
342 PM CDT Thu Apr 18 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
A Gale Warning goes into effect from Port Washington to Winthrop
Harbor Illinois at 1 AM. A Small Craft Advisory is in effect at
the same time from Sheboygan to Port Washington. Brisk north winds
and high waves are expected.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
The Gale Warning and Small Craft Advisory continues until 7 PM
Friday for brisk north winds and high waves. A Small Craft
Advisory will likely be needed afterward for the remainder of
Friday night and Saturday as brisk north winds and high waves
continue.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
342 PM CDT Thu Apr 18 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A Gale Warning goes into effect at 1 AM Friday for the south half
of the lake. Northerly gales and high waves are expected.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
The Gale Warning remains in effect until 7 PM Friday for the south
half of the lake. Northerly gales and high waves are expected.
Brisk north winds and high waves will then continue over the south
half of the lake through Saturday.
www.weather.gov/mkx
Flood, Columbia
- When
- April 18, 3:30 PM CST to April 26, 9:15 PM CST
- Where
- Columbia County, 3.54 mi SE of Lewiston to 2.27 mi SSW of Dekorra
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 43.538, -89.589
The WI River at Portage reached major flood stage, cresting at 20.08 feet the late evening of April 21st. Much of the Blackhawk Park and Long Lake areas and its numerous roads and some homes are flooded. Some evacuations occurred in these areas. In the city of Portage, portions of W. Conant St. and Summit St. are flooded including the boat launch. Water rises through the ground and floods portions of Sunset and Franklin Streets. The Fire Department built a berm on Summit St. which prevented the expansion of flooding into more residential areas. Basement flooding was occurring |for homes near the floodwaters. Upstream from Portage, Levee Rd. is closed from highway 33 just south of Portage to Schepp Rd. in Sauk Co. Residents living on Levee Rd. were evacuated due to some erosion of the Caledonia levee which protects the area from substantial flooding. Portions of River Shores Rd. was also flooded on the east side of the river. Downstream from Portage in the Town of Dekorra, around a dozen homes are flooded on highway V. Portions of highway V, River Oaks Rd., and Oak Knoll Dr. are flooded. Across the river and slightly upstream from the Town of Dekorra, a portion of Thunderbird Rd. is flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18, 20191 death · $23 million · EF2 · 153 events
- Damaging Wind and Strong Wind in Mississippi, April 18, 20191 death · $20,000 · 52 kt wind · 2 events
- Flood in Wisconsin, April 18 to 29, 20191 death · 1 injured · 1 event
- Hail and Lightning Strike in Illinois, April 18, 20191 death · 1.25 in hail · 3 events
- Rip Current in California, April 18, 20191 death · 1 event
- Strong Wind in Texas, April 18, 20191 death · 1 event
- Flash Flooding and Hail in Louisiana, April 18 to 19, 201910 injured · $5,000 · 50 kt wind · 9 events
- Damaging Winds in Alabama, April 18, 2019$111,000 · 52 kt wind · 14 events
- Flooding in North Dakota, April 18 to 22, 2019$150,000 · 3 events
- Flash Flood in Wisconsin, April 18, 2019$100,000 · 1 event
- Damaging Winds in Texas, April 18, 2019$47,000 · 54 kt wind · 8 events
- Damaging Winds in Mississippi, April 18, 2019$42,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843185.